On the exponents of free and nearly free projective plane curves


We show that all the possible pairs of integers occur as exponents for free or nearly free irreducible plane curves and line arrangements, by producing only two types of simple families of examples. The topology of the complements of these curves and line arrangements is also discussed, and many of them are shown not to be \(K(\pi ,1)\) spaces.

This is a preview of subscription content, log in to check access.


  1. 1.

    Artal Bartolo, E., Cogolludo-Agustín, J.I., Matei, D.: Quasi-projectivity, Artin-Tits groups, and pencil maps. Topology of algebraic varieties and singularities, 113–136, Contemp. Math., 538, Amer. Math. Soc., Providence, RI, (2011)

  2. 2.

    Artal Bartolo, E., Gorrochategui, L., Luengo, I., Melle-Hernández, A.: On some conjectures about free and nearly free divisors, In: Singularities and Computer Algebra, Festschrift for Gert-Martin Greuel on the Occasion of his 70th Birthday, pp. 1–19, Springer (2017)

  3. 3.

    Damon, J.N.: Higher Multiplicities and Almost Free Divisors and Complete Intersections, vol. 589. Memoirs A.M.S, Providence (1996)

    Google Scholar 

  4. 4.

    Dimca, A.: Singularities and Topology of Hpersurfaces, vol. Universitext. Springer, New York (1992)

    Google Scholar 

  5. 5.

    Dimca, A.: Freeness versus maximal global Tjurina number for plane curves, to appear in Math. Proc. Cambridge Phil. Soc

  6. 6.

    Dimca, A.: Curve arrangements, pencils, and Jacobian syzygies. arXiv:1601.00607, to appear in Michigan Math. J

  7. 7.

    Dimca, A., Sernesi, E.: Syzygies and logarithmic vector fields along plane curves. Journal de l’École polytechnique-Mathématiques 1, 247–267 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Dimca, A., Sticlaru, G.: Free divisors and rational cuspidal plane curves. arXiv:1504.01242v4, to appear in Math. Res. Lett

  9. 9.

    Dimca, A., Sticlaru, G.: Nearly free divisors and rational cuspidal curves. arXiv:1505.00666v3

  10. 10.

    du Pleseis, A.A., Wall, C.T.C.: Application of the theory of the discriminant to highly singular plane curves. Math. Proc. Camb. Philos. Soc. 126, 259–266 (1999)

    MathSciNet  Article  Google Scholar 

  11. 11.

    du Plessis, A.A., Wall, C.T.C.: Curves in \(P^2(\mathbb{C})\) with 1-dimensional symmetry. Rev. Mat. Complut. 12, 117–132 (1999)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Falk, M.: \( K(\pi,1)\) arrangements. Topology 34(1), 141–154 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Falk, M., Randell, R.: On the homotopy theory of arrangements. II. Arrangements-Tokyo 1998. Adv. Stud. Pure Math. 27, Kinokuniya, Tokyo, 93–125 (2000)

  14. 14.

    Hirzebruch, F.: Arrangements of lines and algebraic surfaces, In: Arithmetic and Geometry. Progress in Mathematics, II (36), pp. 113-140. Birkhäuser, Boston (1983)

  15. 15.

    Jambu, M., Terao, H.: Free arrangements of hyperplanes and supersolvable lattices. Adv. Math. 52, 248–258 (1984)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Mond, D.: Differential forms on free and almost free divisors. Proc. Lond. Math. Soc. 81, 587–617 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Orlik, P., Terao, H.: Arrangements of Hyperplanes. Springer, Berlin (1992)

    Google Scholar 

  18. 18.

    Randell, R.: Lattice-isotopic arrangements are topologically isomorphic. Proc. Am. Math. Soc. 107, 555–559 (1989)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Saito, K.: Theory of logarithmic differential forms and logarithmic vector fields. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 27(2), 265–291 (1980)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Simis, A., Tohaneanu, S.O.: Homology of homogeneous divisors. Israel J. Math. 200, 449–487 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Yoshinaga, M.: Freeness of hyperplane arrangements and related topics. Annales de la Faculté des Sciences de Toulouse 23(2), 483–512 (2014)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Alexandru Dimca.

Additional information

Alexandru Dimca: Partially supported by Institut Universitaire de France.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dimca, A., Sticlaru, G. On the exponents of free and nearly free projective plane curves. Rev Mat Complut 30, 259–268 (2017). https://doi.org/10.1007/s13163-017-0228-3

Download citation


  • Jacobian ideal
  • Tjurina number
  • Free curve
  • Nearly free curve

Mathematics Subject Classification

  • Primary 14H50
  • Secondary 14B05
  • 13D02
  • 32S22